Gilyena

If it's on your mind and it has to do with multiple sclerosis in any way, post it here.

Gilyena

Postby julieg » Thu Sep 12, 2013 12:54 pm

I really need some help. advice or suggestions I started Gilenya approx 5 weeks ago, for the first 2 weeks I felt great, but now I am feeling rotten tired exhausted and upper body aches, I have been told these are not side effects of the med but not sure what else it could be has anyone else having this problems or is it just me
julieg
Newbie
 
Posts: 3
Joined: Wed Dec 26, 2012 11:20 pm

Advertisement

Re: Gilyena

Postby CaliReader » Thu Sep 12, 2013 8:24 pm

The first thing that comes to mind is infection. Could it be flu? Gilenya definitely changes the immune system function, although it's not supposed to reach full effect for three months.

I have had more, not less energy on this drug. But I can definitely feel some strong effects and I have very mixed feelings about this. I want the benefit, but I'm definitely aware of the costs.
CaliReader
Family Elder
 
Posts: 182
Joined: Fri Nov 02, 2012 4:30 pm

Re: Gilyena

Postby cheerleader » Thu Sep 12, 2013 8:47 pm

julieg wrote:I really need some help. advice or suggestions I started Gilenya approx 5 weeks ago, for the first 2 weeks I felt great, but now I am feeling rotten tired exhausted and upper body aches, I have been told these are not side effects of the med but not sure what else it could be has anyone else having this problems or is it just me


Hi Julie--
The info you got wasn't correct. These can be side effects of Gilenya. Get your lymphocyte (white blood cell level) checked ASAP. Gilenya depletes your white blood cells, which can lead to serious infection. The FDA warning on the drug states that you should call your doctor if you experience tiredness and body aches.
http://www.fda.gov/downloads/Drugs/Drug ... 227569.pdf

Other people have reported this problem.

I experienced very low white blood cells with terrible headaches, body aches, tiredness and nausea after taking the medicine for 4 months. I am slowly feeling better after just two weeks without any medication; I have an appointment with Dr. next week.


I have been on Gilenya for 6 weeks with no side effects and thought it was wonderful. Until, the other day I had aches and pains progressively getting worse throughout the day. The next day I was in bed with a severe headache, body aches, and my lips were swollen. I have noticed spots on my lower legs, like mosquito bites, which do not itch at all, but feel like an intense bruise when touched. My GP gave me Prednisone and told me to call my neurologist and stop the Gilenya.

http://www.drugs.com/comments/fingolimo ... rosis.html

take care,
cheer
Husband dx RRMS 3/07
dx dual jugular vein stenosis (CCSVI) 4/09
http://ccsviinms.blogspot.com
User avatar
cheerleader
Family Elder
 
Posts: 4939
Joined: Mon Sep 10, 2007 3:00 pm
Location: southern California

Re: Gilyena

Postby bifrostlake » Sat Sep 14, 2013 10:16 am

The info in the FDA link is not a FDA warning. It's actually from Novartis' Gilenya Medication Guide, which has been approved by the FDA. With any medication you take, you should always make sure one is included every time you get a bottle/packet since the information may change. And yes, infections are a recognized side-effect of Gilenya:

What are possible side effects of GILENYA?

GILENYA can cause serious side effects. See “What is the most important information I should know about GILENYA?” Serious side effects include:

Breathing Problems: Some people who take GILENYA have shortness of breath. Call your doctor right away if you have trouble breathing.

Liver problems: GILENYA may cause liver problems. Your doctor should do blood tests tocheck your liver before you start taking GILENYA. Call your doctor right away if you have any of the following symptoms of liver problems: nausea, vomiting, stomach pain, loss of appetite, tiredness, your skin or the whites of your eyes turn yellow, dark urine.

The most common side effects of GILENYA include: headache, flu, diarrhea, back pain, abnormal liver tests, cough.

Infections GILENYA can increase your risk of serious infections. GILENYA lowers the number of white blood cells (lymphocytes) in your blood. This will usually go back to normal within 2 months of stopping treatment. Your doctor may do a blood test before you start taking GILENYA. Call your doctor right away if you have any of these symptoms of an infection: fever, tiredness, body aches, chills, nausea, vomiting.

Macular edema can cause some ofthe same vision symptoms as an MS attack (optic neuritis). You may not notice anysymptoms with macular edema. Macular edema usually starts in the first 3 to 4 months afteryou start taking GILENYA. Your doctor should test your vision before you start taking GILENYA and 3 to 4 months after you start taking GILENYA, or any time you notice vision changes during treatment with GILENYA. Your risk of macular edema may be higher if youhave diabetes or have had an inflammation of your eye called uveitis. Call your doctor right away if you have any of the following: blurriness or shadows in the center of your vision, a blind spot in the center of your vision, sensitivity to light, unusually colored (tinted) vision.

Tell your doctor if you have any side effect that bothers you or that does not go away. These are not all of the possible side effects of GILENYA. For more information, ask your doctoror pharmacist. Call your doctor for medical advice about side effects. You may report side effectsto FDA at 1-800-FDA-1088.

I strongly urge you to call your doctor and report your side effects to the FDA. Hope you feel better soon, Julie.
bifrostlake
Getting to Know You...
 
Posts: 15
Joined: Wed Jun 05, 2013 9:15 am

Re: Gilyena

Postby HarryZ » Sat Sep 14, 2013 4:56 pm

With all those possible side effects, an MS patient would have to think long and hard before taking Gilyena! These drugs are very powerful immune system altering medications yet nobody has ever been able to prove that MS is an autoimmune disease. One has to wonder if the limited efficacy of these drugs is worth the risk, especially in the long run when messing with your immune system may end up causing you far more problems than the MS does. Like anything, it becomes a personal choice and I would hope the prospective user has been given ALL the info about the medication before deciding whether to use it or not.

Harry
User avatar
HarryZ
Family Elder
 
Posts: 2320
Joined: Tue May 25, 2004 3:00 pm
Location: London, ON, Canada


Return to General Discussion

Who is online

Users browsing this forum: No registered users